Download On a conjecture of E.M.Stein on the Hilbert transform on vector fields PDF

TitleOn a conjecture of E.M.Stein on the Hilbert transform on vector fields
File Size670.8 KB
Total Pages87
Table of Contents
Chapter 1. Overview of principal results
Chapter 2. Besicovitch set and Carleson's Theorem
	Besicovitch set
	The Kakeya maximal function
	Carleson's Theorem
	The weak  L 2  estimate in Theorem 1.15 is sharp
Chapter 3. The Lipschitz Kakeya maximal function
	The weak  L 2  estimate
	An obstacle to an  Lp estimate, for  1<p<2
	Bourgain's geometric condition
	Vector fields that are a function of one variable
Chapter 4. The  L2 estimate
	Definitions and principal Lemmas
	Truncation and an alternate model sum
	Proofs of Lemmata
Chapter 5. Almost orthogonality between annuli
	Application of the Fourier localization Lemma
	The Fourier localization estimate
Document Text Contents
Page 1

American Mathematical Society

Number 965

On a Conjecture of E. M. Stein
on the Hilbert Transform

on Vector Fields
Michael Lacey
Xiaochun Li

May 2010 � Volume 205 � Number 965 (fourth of 5 numbers) � ISSN 0065-9266

American Mathematical Society

Page 2

May 2010 € Volume 205 € Number 965 (fourth of 5 numbers) € ISSN 0065-9266

On a Conjecture of E. M. Stein
on the Hilbert Transform

on Vector Fields

Michael Lacey
Xiaochun Li

Number 965

Page 43


Proofs of Lemmata

Proof of Lemma 4.33. We have Φ = A− +A+ +B, so from (4.28), Lemma
4.36 and Lemma 4.37, we deduce that ‖A−‖p � 1 for all 2 < p < ∞. It remains
for us to verify that A− is of restricted weak type p0 for some choice of 1 < p0 < 2.
That is, we should verify that for all sets F,G ⊂ R2 of finite measure
(4.39) |〈A− 1F ,1G〉| � |F |1/p|G|1−1/p, p0 < p < 2.
Since A− maps L

p into itself for 2 < p < ∞, it suffices to consider the case of
|F | < |G|. Since we assume only that the vector field is Lipschitz, we can use a
dilation to assume that 1 < |G| < 2, and so this set will not explicitly enter into
our estimates.

We fix the data F ⊂ R2 of finite measure, ann, and vector field v with ‖v‖Lip ≤
κann. Take p0 = 2 − κ2. We need a set of definitions that are inspired by the
approach of Lacey and Thiele [20], and are also used in Lacey and Li [15]. For
subsets S ⊂ Av := {s ∈ AT (ann) | κ−1‖v‖Lip ≤ scl(s) < κann}, set

AS =


〈Sann 1F , αs〉as−

Set χ(x) = (1 + |x|)−1000/κ. Define

(4.40) χ

:= χ(p)s = Tc(Rs) D

χ, 0 ≤ p ≤ ∞.

And set χ̃
s = 1γsRsχ

s .

Remark 4.41. It is typical to define a partial order on tiles, following an
observation of C. Fefferman [9]. In this case, there doesn’t seem to be an appropriate
partial order. Begin with this assumption on the order relation ‘<’ on tiles:

(4.42) If ωs ×Rs ∩ ωs′ ×Rs′ �= ∅, then s and s′ are comparable under ‘<’.
It follows from transitivity of a partial order that that one can have tiles s1, . . . , sJ ,
with sj+1 < sj for 1 ≤ j < J , J
log(‖v‖Lip · ann), and yet the rectangles
RsJ and Rs1 can be far apart, namely RsJ ∩ (cJ)Rs1 , for a positive constant c.
See Figure 4.3. (We thank the referee for directing us towards this conclusion.)
Therefore, one cannot make the order relation transitive, and maintain control of
the approximate localization of spatial variables, as one would wish. The partial
order is essential to the argument of [9], but while it is used in [20], it is not essential
to that argument.

We recall a fact about the eccentricity. There is an absolute constant K ′ so
that for any two tiles s, s′

(4.43) ωs ⊃ ωs′ , Rs ∩Rs′ �= ∅ implies Rs ⊂ K ′Rs′ .
Figure 3.1 illustrates this in the case where the two rectangles Rs and Rs′ have
different widths, which is not the case here.

We define an order relation on tiles by s � s′ iff ωs � ωs′ and Rs ⊂ κ−10Rs′ .
Thus, (4.42) holds for this order relation, and it is certainly not transitive.

A tree is a collection of tiles T ⊂ Av, for which there is a (non–unique) tile
ωT × RT ∈ AT (ann) with Rs ⊂ 100κ−10RT, and ωs ⊃ ωT for all s ∈ T. Here, we
deliberately use a somewhat larger constant 100κ−10 than we used in the definition
of the order relation ‘�.’

Page 44





Figure 4.3. The rectangles Rs1 , . . . , RsJ of Remark 4.41.

For j = 1, 2, call T a i–tree if the tiles for all s, s′ ∈ T, if scl(s) �= scl(s′),
then ωsi ∩ ωs′i = ∅. 1–trees are especially important. A few tiles in such a tree are
depicted in Figure 4.4.

Remark 4.44. This remark about the partial order ‘�’ and trees is useful to
us below. Suppose that we have two trees T, with top s(T) and T′ with top s(T′).
Suppose in addition that s(T′) � s(T). Then, it is the case that T ∪ T′ is a tree
with top s(T). Indeed, we must necessarily have ωT � ωT, since the Rs are from
products of a central grid. Also, 100κ−1RT′ ⊂ 100κ−1RT. And so every tile in T′
could also be a tile in T.

Our proof is organized around these parameters and functions associated to
tiles and sets of tiles. Of particular note here are the first definitions of ‘density,’
which have to be formulated to accommodate the lack of transitivity in the partial
order. Note that in the first definition, the supremum is taken over tiles s′ ∈ AT of
the same annular parameter as s. We choose the collection AT as it is ‘universal,’
covering all scales in a uniform way, due to different assumptions including (4.7).

dense(S) := sup

G∩v−1(ωs′ )

s′ dx | ∃ s , s

′′ ∈ S :

ωs ⊃ ωs′ ⊃ ωs′′ , Rs ⊂ 100κ−10Rs′ ,

Rs′ ⊂ 100κ−10Rs′

Δ(T)2 :=


|〈Sann 1F , αs〉|2

1Rs , T is a 1–tree,(4.46)

size(S) := sup

T is a 1–tree


Δ(T) dx.(4.47)

Observe that dense(S) only really applies to ‘tree-like’ sets of tiles, and that—and
this is important—the tile s′ that appear in (4.45) are not in S, but only assumed
to be in AT . Finally, note that



χ̃(1)s dx

with the implied constants only depending upon κ, χ, and other fixed quantities.

Page 86


936 André Martinez and Vania Sordoni, Twisted pseudodifferential calculus and
application to the quantum evolution of molecules, 2009

935 Mihai Ciucu, The scaling limit of the correlation of holes on the triangular lattice with
periodic boundary conditions, 2009

934 Arjen Doelman, Björn Sandstede, Arnd Scheel, and Guido Schneider, The
dynamics of modulated wave trains, 2009

933 Luchezar Stoyanov, Scattering resonances for several small convex bodies and the
Lax-Phillips conjuecture, 2009

932 Jun Kigami, Volume doubling measures and heat kernel estimates of self-similar sets,

931 Robert C. Dalang and Marta Sanz-Solé, Hölder-Sobolv regularity of the solution to
the stochastic wave equation in dimension three, 2009

930 Volkmar Liebscher, Random sets and invariants for (type II) continuous tensor product
systems of Hilbert spaces, 2009

929 Richard F. Bass, Xia Chen, and Jay Rosen, Moderate deviations for the range of
planar random walks, 2009

928 Ulrich Bunke, Index theory, eta forms, and Deligne cohomology, 2009

927 N. Chernov and D. Dolgopyat, Brownian Brownian motion-I, 2009

926 Riccardo Benedetti and Francesco Bonsante, Canonical wick rotations in
3-dimensional gravity, 2009

925 Sergey Zelik and Alexander Mielke, Multi-pulse evolution and space-time chaos in
dissipative systems, 2009

924 Pierre-Emmanuel Caprace, “Abstract” homomorphisms of split Kac-Moody groups,

923 Michael Jöllenbeck and Volkmar Welker, Minimal resolutions via algebraic discrete
Morse theory, 2009

922 Ph. Barbe and W. P. McCormick, Asymptotic expansions for infinite weighted
convolutions of heavy tail distributions and applications, 2009

921 Thomas Lehmkuhl, Compactification of the Drinfeld modular surfaces, 2009

920 Georgia Benkart, Thomas Gregory, and Alexander Premet, The recognition
theorem for graded Lie algebras in prime characteristic, 2009

919 Roelof W. Bruggeman and Roberto J. Miatello, Sum formula for SL2 over a totally
real number field, 2009

918 Jonathan Brundan and Alexander Kleshchev, Representations of shifted Yangians
and finite W -algebras, 2008

917 Salah-Eldin A. Mohammed, Tusheng Zhang, and Huaizhong Zhao, The stable
manifold theorem for semilinear stochastic evolution equations and stochastic partial
differential equations, 2008

916 Yoshikata Kida, The mapping class group from the viewpoint of measure equivalence

theory, 2008

915 Sergiu Aizicovici, Nikolaos S. Papageorgiou, and Vasile Staicu, Degree theory for
operators of monotone type and nonlinear elliptic equations with inequality constraints,

914 E. Shargorodsky and J. F. Toland, Bernoulli free-boundary problems, 2008

913 Ethan Akin, Joseph Auslander, and Eli Glasner, The topological dynamics of Ellis
actions, 2008

912 Igor Chueshov and Irena Lasiecka, Long-time behavior of second order evolution
equations with nonlinear damping, 2008

For a complete list of titles in this series, visit the
AMS Bookstore at

Page 87

ISBN 978-0-8218-4540-0

9 780821 845400


Similer Documents